Hi this is my first post on the forum and I’m looking for some advice. Thank in advance for reading and taking an interest.
My mother had her Parkinson’s diagnosed in 2013. There has been a gradual decline and more recently 2 hospitalisations. She is 81 and this is probably classed as late stage.
During the 2nd hospitalisation she was mobilising well and there were discussions/preparations about her discharge home, this was back in March. However I raised my concern that one of her PD meds a rotigotine patch was causing confusion and she wasn’t her normal self. I expected the patch to be removed and her traditional medication levadopa (as Madopar) to be increased. However only the patch was removed and although her confusion improved her mobility then bombed and she is now has to spend most of her time in bed.
I thought a hard battle but got nowhere trying to get the hospital to change strategy. Most of the reasoning they gave seemed weak and lacked substance. They claimed she consented to not increasing the medication and says she has capacity and that’s there final point. However when I’ve discussed it with her she wanted her mobility as well as her mind. They seemed only this either ‘one or other’ scenario with no middle ground. Any ideas where I go next with this?
Many thanks David
I’m not sure I can suggest a great deal that will help with the circumstances you describe, and whilst not exactly the same perhaps this sort of scenario is more common than it may appear.
In simple terms when someone is deemed to have capacity their decision has to be accepted and respected even where their decision may appear to be a bad one by you or anyone involved in the person’s care. To be frank I think that is as it should be; just because someone has different standards, that does not give us the right to be critical of how they may choose to live. The problem comes I think where the person does not fully understand what they are being asked or the implications of it or, as is often the case with elderly, they will say what they think they should or what they think the person asking the questions wants to hear.
I think it may be worth a call to the helpdesk to see it they can suggest something that may help. I wondered if a meeting could be set up with both your mother and yourself so you can be sure your mother understands what she is being asked and you can also ask questions of your own. You may have to be prepared to be tenacious and stand your ground but if you make enough noise they will have to do something about it. You can ask for a second opinion. It is often thought that the second opinion will only back the decision of the first doctor but they will do a review of their own and reach their own conclusions. Sometimes they do reflect that of the original assessment because that is deemed to be the most appropriate decision not because they are backing their colleague. I don’t know much about them but it is possible to use an independent advocate to help with this sort of scenario and your mother and/or yourself would be the client and he or she would be working to get the best result for you
I’m sorry I can’t offer any clear cut advice but perhaps one of my suggestions will help get you started.
My best wishes to you both.
Many thanks Tot you’ve summariesed very much as I thought. Which is comforting if nothing else. I’m at the complainant stage now as I believe I either exhausted all other avenues or missed any window of opportunity whilst she was in hospital. My gut feeling is there are medical errors they are hiding and will have to let the complainant run its course. Many thanks again
You’re welcome. It is a bit depressing to hear of experiences like yours. I’m sure if a little time was taken to listen and explain everything would be easier for everyone, sadly all too often the only way is to formally complain. I hope it doesn’t become too stressful for you.
My Husband has PD and was on Rotigotine for several years more recently he had a Hospital admission due to a fall and was discharged with delirium, after several months it hadn’t cleared and I began to wonder if the Rotigotine Patch could be driving the hallucinations and confusion so it was agreed between myself and the PD Team to gradually reduce the patch and stop it altogether, he hasn’t had a patch on for a week now but noticeably the confusion is less but his mobility has declined, the PD Team were concerned this may happen. I’ve added in an extra Madopar over 24 hours and 1 dispersible and already he is now able to help me transfer him from bed to chair, the mobility may improve with time. It is apparently a known fact that once off the Dopamine Agonists things don’t improve quickly and can take several months, already my Husband is becoming more like his old self the Rotigotine changed who he was. Is it the PD Team you are liasing with because they are usually quite concerned when mobility becomes an issue because being bed bound raises more concerns like pressure sores, chest infections etc and would usually listen to a considered opinion, you don’t say what dose/times per day she takes her Madopar or whether she is on the maximum dose. PALS could be worth contacting at the Hospital and inform her GP she is bedbound and I’m sure they will arrange for community Physios to come in to try and get her mobile again. In our situation my husband has had several occasions when he’s been totally off his feet but I’ve managed to get him mobile again with alot of effort and time being put in, you may not be in this position so ask for community physios to be put in. It should never be one or the other scenario.
Thank you for your feedback and advice. Unfortunately Mums been discharged to a nursing home. They feel her muscle wastage will mean mobility won’t be re-established and we’re resigned to that. So complaint is in progress. Very interesting about your husband. Apparently 4mg of Rotigotine is equivalent of 200mg levodopa/day if that helps. I have that in a nhs guideline if you need. My mum is on 5x 100mg per day, I believe with the rotigotine it equates to about 700mg total équivalence. Please let me know if I can help further.
Thank you for posting. We get lots of posts from people trying to decide when or if to start medication usually following a Parkinson’s diagnosis which is perfectly understandable. Medication issues around the complexities of Parkinson’s in the more advanced stages are not so common but arguably, could be seen as being the greater issue. Trying to understand what the drugs are for, their impact on medication already in place, trying to identify whether something is a side effect or for some other unconnected reason etc etc can be a daunting prospect for anyone with Parkinson’s or involved in the care of someone with Parkinson’s and trying to make sure they are on the best, most effective regime. It has been interesting to read of your first hand experiences.
Thank you Tot, it has been stressful but I feel it’s the least I can do. I feel it’s been a medical error which they’ve tried to sweep under the carpet. I won’t let them get away with it without a fight.
I would be interested to know how you are getting on when you have time.
Hi Tot, I’m in the process of writing a complaint to the NHS. Unfortunately the time lag has enabled mums mobility to slide to a largely unrecoverable position.
Hi Tot, another thing was that prior to Mums hospitalisations there was a large increase in mums levadopa daily intake. It was about this time there was a significant decline in her health. Do you have any advice/opinion on what what is a fair/normal increase? Mums daily volume went from 700mg to 1200mg? All her previous increases were comparatively small. I’ve raised issue but haven’t had a formal response as yet. I also don’t have any substance to support my concerns. Many thanks
I was sorry to hear your mum’s poor mobility seems to be permanent now and I hope she is coping with that as well as anybody can.
I’m afraid I can’t offer a view on the apparently large increase in levadopa. I agree it does seem to be a particularly large increase but that’s not to say there aren’t circumstances where this would be appropriate and whether this was related to the decline in your Mum’s health; I simply don’t know. If i come across anything that may help, I will of course be in touch.
I hope the complaint gets sorted quickly.
Thank you Tot, any help or a lead would be great. Regards VF